Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS North Platte, NE

July 27, 2017Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2017, 6:22 PM MDT for Garden County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 6:22 PM MDT (00:22 UTC)
Expired
Jul 27, 2017, 7:15 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KLBF 280022
SVRLBF
NEC069-280115-
/O.NEW.KLBF.SV.W.0157.170728T0022Z-170728T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
622 PM MDT THU JUL 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Garden County in the Panhandle of Nebraska...

* Until 715 PM MDT

* At 621 PM MDT, a severe thunderstorm was located 13 miles northwest
  of Crescent Lake National Wildlife Refuge, or 21 miles southeast of
  Alliance, moving southeast at 30 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
  Dogtown Flats and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

&&

LAT...LON 4195 10268 4196 10250 4158 10222 4150 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 0021Z 331DEG 24KT 4186 10262 

HAIL...1.75IN
WIND...80MPH
 
$$

Roberg
2 follow-up statements
785 
WWUS53 KLBF 280046
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
646 PM MDT THU JUL 27 2017

NEC069-280115-
/O.CON.KLBF.SV.W.0157.000000T0000Z-170728T0115Z/
Garden NE-
646 PM MDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN GARDEN COUNTY...

At 646 PM MDT, a severe thunderstorm was located 7 miles west of
Crescent Lake National Wildlife Refuge, or 25 miles northwest of
Oshkosh, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper and
Dogtown Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4180 10268 4188 10244 4158 10222 4150 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 0046Z 333DEG 21KT 4174 10255 

HAIL...0.88IN
WIND...60MPH
 
$$

Roberg
579 
WWUS53 KLBF 280111
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
711 PM MDT THU JUL 27 2017

NEC069-280120-
/O.EXP.KLBF.SV.W.0157.000000T0000Z-170728T0115Z/
Garden NE-
711 PM MDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GARDEN COUNTY
WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4180 10268 4188 10244 4158 10222 4150 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 0110Z 331DEG 24KT 4160 10245 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:19 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 2:19 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
319 PM CDT Thu Jul 27 2017

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Jul 27 2017

Vort max seen on water vapor across central Wyoming. Lift
associated with this disturbance across western SD and NE is
aiding scattered shower and thunderstorm activity this afternoon.
Another wave across Idaho will be a player tonight as it tracks
into northern Wyoming. This should help to continue to generate
scattered thunderstorm activity early this evening across northern
Wyoming, and then flow aloft should guide these toward northwest
Nebraska late tonight into Friday morning. Southeast moist upslope
flow will aid in destabilization Friday afternoon across the
western half of Nebraska, when additional convective development
is expected. Winds aloft could support some storm organization and
a severe storm or two later Friday afternoon. Otherwise expect
near seasonal highs for this time of year, in the mid to upper
80s.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Jul 27 2017

Weather highlights in the long term period revolve around mild
temperatures, near or slightly below seasonal normal values, and
opportunities for showers/thunderstorms this weekend. Upper level
ridge will continue to influence the western and central CONUS.
The ridge extends initially from the Four Corner states-Southern
Plains into the Northern High Plains Friday night. The upper level
ridge will build westward this weekend and become more expansive
over the Intermountain West extending into the Canadian Prairies.
In the meantime, flow at low-levels will remain predominantly
southerly over western NEB through the weekend owing to broad high
pressure at the surface and at 850 hPa over the Upper Great Lakes
and much of the Upper Midwest this weekend. This will promote
increasing moisture transport over western and central NEB with
surface dew points in the upper 50s to mid 60s during the day and
precipitable water values peaking between 1.25” and 1.5”. The
latter amounts to about 125% to 150% of normal with the greatest
moisture available in the column Friday night and Saturday.
Meanwhile, the combination of a weak disturbance embedded within
the flow tracking across the High Plains and moderate instability
as seen by MLCAPE and MUCAPE should be conducive for increased
shower and thunderstorm chances given the moisture in place. Most
confident with thunderstorms in the west Friday night. Of which,
isolated to scattered thunderstorms are anticipated to be ongoing
at the start of the period in portions of the higher terrain and
the Panhandle into western NEB. Another disturbance is then
expected to affect the local forecast area with increased chances
for showers/thunderstorm Saturday evening and night, chances then
continue into Sunday.

The overall large scale pattern doesn't see much change Monday
through Thursday. The upper level ridge continues to dominate the
western CONUS and builds westward more so over the Central Great
Basin compared to its position Saturday-Sunday. Concur with the
previous forecast package with respect to precipitation chances in
the extending period and overall confidence. Of which, guidance
continues to suggest periodic opportunities for showers and
thunderstorms in the new week and this could be attributable to
disturbances tracking along the periphery of the ridge. Will
continue to fine-tune the forecast Monday and beyond with respect
to precipitation chances as details and guidance allows for more
refinement.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu Jul 27 2017

Latest satellite imagery and surface plot shows a mix of low, mid,
and high clouds across western NEB. Ceilings range between MVFR
in portions of southwest NEB to low-end VFR (less than 7 kft) and
mid-level/high-level clouds (greater than or equal to 10 kft)
elsewhere. Local radar display shows scattered showers currently
across portions of northwest NEB and the far western Sandhills.
Current thinking is the threat for isolated to scattered showers
and thunderstorms will persist across northwest NEB, eastern
Nebraska Panhandle, and the western Sandhills this afternoon and
through much of tonight. Otherwise, light breezes will prevail
today, mainly out of the southwest. Sub-VFR ceilings currently
present are expected to lift and become VFR over the course of the
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...ET
Hazardous weather outlook, Jul 27, 2:37 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Thu Jul 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Thu Jul 27 2017 /237 PM MDT Thu Jul 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

There is a threat for isolated strong to severe thunderstorms
Friday afternoon and Friday night along and west of highway 83.
Large hail and damaging winds are the main hazards.

While thunderstorms are possible beyond Friday night, confidence
and the overall threat for widespread severe thunderstorms is low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:15 PM MDTSpecial Weather StatementLBFGarden45 min
Jul 28, 1:59 AM MDTSpecial Weather StatementLBFDeuel, Keith46 min
Jul 28, 2:43 AM MDTSpecial Weather StatementLBFChase, Perkins47 min
Jul 28, 3:38 AM MDTSpecial Weather StatementLBFHayes67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.